Winter Weather, Bailey
- When
- December 3, 2:00 PM CST to December 4, 1:00 AM CST
- Where
- Bailey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Snow began to fall over the extreme southwestern Panhandle and the northwestern South Plains during the daytime hours of the 3rd and spread southward over the remainder of the western South Plains during the evening hours. Snow subsided during the early morning hours of the 4th, but not before light accumulations had occurred.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Snow began to fall over the extreme southwestern Panhandle and the northwestern South Plains during the daytime hours of the 3rd and spread southward over the remainder of the western South Plains during the evening hours. Snow subsided during the early morning hours of the 4th, but not before light accumulations had occurred. No inclement impacts were reported. A listing of reported accumulations of one inch or more follows:
Denver City (Yoakum County)....2 inches, Friona (Parmer County)....2 inches, Plains (Yoakum County)....2 inches, Morton (Cochran County)....2 inches, Muleshoe (Bailey County)....2 inches, Dimmitt (Castro County)....1 inch, Levelland (Hockley County)....1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 3, 11:59 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1159 AM CST THU DEC 3 2009 .UPDATE... RETAINING CURRENT ADVISORY...THOUGH INCREASED COVERAGE ACROSS MUCH OF WESTERN AND NORTHWESTERN ZONES FOR REMAINDER OF THE DAY. EXPECTED PRECIPITATION AMOUNTS FOR THE MOST PART LOOK TO BE .05 TO .10 INCH... NEAR OR JUST BELOW ADVISORY LEVELS. LATEST RUNS STILL EXPAND A MORE SIGNIFICANT SNOW BAND JUST BARELY SOUTH OF OUR AREA OVERNIGHT. IF WE WERE TO ADJUST ADVISED AREA IT WOULD BE TO ADD LYNN AND POSSIBLY LUBBOCK OR EVEN GARZA COUNTIES...AND IMPACTS ON TRAVEL COULD OCCUR WITH LESS THAN THE REQUIRED 1 INCH SNOW. WILL STUDY THIS MORE FOR THE AFTERNOON PACKAGE. RMCQUEEN && .AVIATION... DEVELOPING MVFR AND POSSIBLY IFR CONDITIONS WITH LIGHT SNOW AT KLBB DURING THE AFTERNOON INTO EVENING. SHOULD END ABRUPTLY BY LATE EVENING OR MIDNIGHT...ASSUMING HEAVIER SNOW BAND IN FACT REMAINS TO OUR SOUTH. KCDS MAY SEE LIGHT SNOW FOR A TIME LATER TODAY BUT LEANING FOR CONDITIONS TO REMAIN VFR THERE. RMCQUEEN && .PREV DISCUSSION... /ISSUED 602 AM CST THU DEC 3 2009/ AVIATION... CONCERNS FOR AVIATION WEATHER THIS PERIOD WILL REVOLVE AROUND THE PROSPECTS FOR DETERIORATING CONDITIONS WITH PERIODS OF SNOW LATER TODAY. THE ONSET OF PRECIPITATION AND LOWER CIGS/VIS PRESENT A FORECAST CHALLENGE FOR KLBB...WITH AN AREA OF LIGHT SNOW NOW JUST 70NM NORTHWEST OF THE TERMINAL. THIS ACTIVITY MAY GRADUALLY SHIFT TOWARD KLBB BY 16-19Z. HOWEVER BETTER PROSPECTS FOR SNOW AND MVFR CONDITIONS WILL EXIST THIS EVENING AFTER 01Z. THE NEED FOR AN AVIATION WEATHER WARNING FOR ONSET OF ACCUMULATING SNOW AT KLBB WILL BE MONITORED LATE TODAY/THIS EVENING. PROSPECTS FOR MVFR/SNOW AT KCDS ARE LOWER. PREV DISCUSSION... /ISSUED 353 AM CST THU DEC 3 2009/ SHORT TERM... PROSPECTS FOR SNOW AND COLD TEMPERATURES HIGHLIGHT THE SHORT TERM FORECAST PERIOD THIS ISSUANCE. WILL POST A WINTER WEATHER ADVISORY FOR THE WESTERN SOUTH PLAINS. LIGHT SNOW APPEARS TO ALREADY BE BEGINNING OVER THE EXTREME SOUTHWESTERN PANHANDLE. THIS AS THE ONSET OF LIFT/ASCENT ASSOCIATED WITH THE ENTRANCE REGION OF A DEVELOPING SOUTHERN PLAINS UA JET SEEMS TO BE MORE PRONOUNCED AND EARLIER THAN DEPICTED BY ANY OF THE NWP SOLUTIONS. THE LIKELIHOOD OF 1+ INCH SNOW ACCUMULATIONS SEEMS HIGH OVER THE NORTHWESTERN ZONES BY 18Z. THE FOCUS FOR ADDITIONAL LIGHT SNOW ACCUMULATIONS SHOULD SHIFT SOUTHWARD WITH TIME LATE TODAY AND TONIGHT...AS SAID JET DYNAMICS SHIFT SOUTHWARD AND AS A SHARPENING SHORTWAVE TROUGH PROPAGATES SOUTHEASTWARD WITHIN THE AMBIENT NORTHWESTERLY FLOW ALOFT OVER NEW MEXICO. GFS/SREF SOLUTIONS DEPICT THE ONSET OF LOWER TROPOSPHERIC FRONTOGENETICAL FORCING AND BANDED INSTABILITY OVER THE SOUTHWESTERN SOUTH PLAINS AND ADJACENT AREAS OF NEW MEXICO AND THE PERMIAN BASIN AS THIS OCCURS BETWEEN 06-12Z. THIS MAY RESULT IN LOCALLY HIGHER SNOW ACCUMULATIONS THERE OVERNIGHT THAT COULD APPROACH 3+ INCHES. THIS IS ALSO THE TIMEFRAME WHEN MORE WIDESPREAD LIGHT ACCUMULATIONS MAY OCCUR ACROSS MOST AREAS ON THE CAPROCK...SO THE ADVISORY AREA WILL NEED TO MONITORED FOR POSSIBLE EXPANSION. SNOW SHOULD TAPER OFF DURING THE 12-18Z TIMEFRAME FRIDAY AS THE UA TROUGH AXIS TRANSLATES EAST. AWAY FROM SNOW...TODAY/S COLD TEMPERATURES ARE VERY NOTEWORTHY. DAYTIME HIGH TEMPERATURE FORECASTS WILL BE PROBLEMATIC DUE TO COMPLEXITIES OF PRECIPITATION AND CLOUD COVER...BUT CONTINUED CAA PERSISTS AND DAYTIME HIGHS MAY ACTUALLY STRUGGLE TO REACH FREEZING FOR MOST LOCATIONS ON THE CAPROCK. OVERNIGHT LOWS WILL BE IN THE TEENS FOR MANY SITES. LONG TERM... THE WINTRY WEATHER EVENT WILL BE DRAWING TO AN END BY FRIDAY AFTERNOON...AS THE ELONGATED TROUGH STRETCHING FROM THE GREAT LAKES REGION TO FAR WEST TEXAS WILL CONTINUE TO PROPAGATE EAST /ALONG WITH THE SNOW POTENTIAL/. THUS...MOST OF THE SNOW WILL SHIFT ACROSS THE FAR SOUTHERN SOUTH PLAINS DURING THE AFOREMENTIONED TIME-FRAME...AND WELL SOUTH/EAST OF THE AREA BY FRIDAY NIGHT. A CANADIAN AIRMASS WILL PREVAIL CREATING HIGHS GENERALLY IN THE 30S ON FRIDAY. UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS WILL MOVE TOWARDS THE REGION FRIDAY NIGHT/EARLY SATURDAY MORNING...HOWEVER A PACNW SYSTEM WILL AID IN FLATTENING THE RIDGE INDUCING A MORE ZONAL FLOW BY SATURDAY AFTERNOON. INCREASING MID TO UPPER LEVEL THICKNESSES AND SFC LEE TROUGHING NEAR THE PANHANDLES...WILL PROVIDE FOR SLIGHTLY WARMER TEMPS /ALBEIT STILL BELOW SEASONAL AVG/ AND SLIGHTLY BREEZY SOUTHERLY SFC WINDS RESPECTIVELY. THEREAFTER...THERE IS A BIT OF A DISCREPANCY AMONGST THE GFS AND ECMWF SOLUTIONS REGARDING THE SYNOPTIC PATTERN EVOLUTION THROUGH THE END OF THE EXTENDED FORECAST PERIOD. THE GFS MODEL DISPLAYED THE AFOREMENTIONED PACNW SYSTEM MOVING ACROSS THE CENTRAL PLAINS...DIVING A DRY COLD FRONTAL BOUNDARY ACROSS THE CWA BY SUNDAY AFTERNOON. ANOTHER UA LOW WILL DIVE SE ACROSS THE DESERT SW...SWEEPING IN A COOLER CANADIAN AIRMASS TUESDAY/WEDNESDAY. MODEL SOUNDINGS EXHIBITED MOISTENING PROFILES WITH PWATS NEARING 0.70 INCHES...INCREASING SYNOPTIC LIFT AND A MIXTURE OF RAIN/SNOW PROFILES /WITH NORTHERN AND HIGHER ELEVATION AREAS FAVORING THE SNOW PROFILE/. A NORTHERLY COLD FRONT WILL ACCOMPANY THE UA LOW PRESENTING THE POTENTIAL FOR GUSTY CONDITIONS. BY THURSDAY...A SLIGHTLY AMPLIFIED ZONAL FLOW ALOFT WILL MOVE ACROSS THE SOUTH PLAINS. THE ECMWF ON THE HAND DIVES THE FROPA ACROSS THE CWA MONDAY MORNING /VERSUS SUNDAY/...KEEPING THE NEXT PACNW SYSTEM ACROSS THE CENTRAL PLAINS. THE ECMWF SOLUTIONS DOES DISPLAY GUSTY CONDITIONS TUESDAY NIGHT...BUT IN THE FORM OF A WESTERLY/DOWNSLOPE COMPONENT AS ZONAL FLOW PREVAILS...BEFORE A GUSTY COLD FRONT MOVES ACROSS THE CWA WEDNESDAY MORNING. THUS...THE BEST LIFTING MECHANISMS WILL REMAIN NORTH WITH THIS SOLUTION...KEEPING THE BEST PRECIP ACROSS THE PANHANDLES/CENTRAL PLAINS. BY THURSDAY...IT LOOKS SIMILAR TO THE GFS MODEL DISPLAYING A SLIGHTLY AMPLIFIED ZONAL FLOW ACROSS THE REGION...AS EMBEDDED DISTURBANCES MOVES NEAR/ACROSS THE SOUTH PLAINS. WILL THEREFORE MAINTAIN A DRY FORECAST BEGINNING FRIDAY NIGHT...DUE TO MODEL INCONSISTENCY ATTM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 25 14 30 18 45 / 90 50 10 0 0 TULIA 27 17 34 19 45 / 80 40 10 0 0 PLAINVIEW 30 18 33 21 44 / 70 50 20 0 0 LEVELLAND 30 17 30 18 42 / 60 60 30 0 0 LUBBOCK 34 18 31 20 42 / 40 50 30 0 0 DENVER CITY 32 18 29 18 42 / 40 60 20 0 0 BROWNFIELD 33 18 29 18 42 / 30 60 30 0 0 CHILDRESS 37 21 41 22 47 / 20 20 10 0 0 SPUR 35 20 33 23 45 / 20 40 30 0 0 ASPERMONT 39 23 33 24 47 / 10 40 30 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES: TXZ021-022-027-028-033-034-039-040. && 05/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 406 AM CST THU DEC 3 2009 TXZ021>044-041015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 406 AM CST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER PERIODS OF LIGHT TO MODERATE SNOWFALL ARE LIKELY TODAY AND TONIGHT OVER MUCH OF THE SOUTH PLAINS REGION. LIGHT SNOW ACCUMULATIONS UP TO 1 TO 3 INCHES WILL BE POSSIBLE OVER THE WESTERN SOUTH PLAINS...ESPECIALLY DURING THE OVERNIGHT HOURS. A SNOW ADVISORY IS IN EFFECT FOR THE EXTREME SOUTHWESTERN PANHANDLE AN THE WESTERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CST THU DEC 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY SNOW 7 S FLOYDADA 33.88N 101.34W
12/01/2009 E4.0 INCH FLOYD TX PUBLIC
HEAVY SNOW FELL LATE AFTERNOON 12/01 BETWEEN 1600 AND
1900 LST AT THE GOLF COURSE IN WHITE RIVER CANYON SOUTH
OF FLOYDADA. THE OBSERVER INDICATED ABOUT 3 INCHES
REMAINED ON THE GROUND THE NEXT MORNING 12/02...BUT AS
MUCH AS 6 INCHES MAY HAVE FALLEN.
&&
JWLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1212 PM CST THU DEC 3 2009 TXZ023>026-029>032-035>038-041>044-040600- SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK- CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE... MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON... WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE... TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT 1212 PM CST THU DEC 3 2009 ..SNOW MAY LEAD TO LIGHT ACCUMULATIONS LATER TODAY AND TONIGHT... A COLD CANADIAN AIRMASS COMBINED WITH A DISTURBANCE PASSING OVERHEAD WILL PRODUCE AREAS OF LIGHT SNOW ACROSS THE CENTRAL AND EASTERN SOUTH PLAINS...AND PORTIONS OF THE ROLLING PLAINS...LATER TODAY AND TONIGHT. MOST ACCUMULATIONS WILL BE VERY LIGHT...BUT ENOUGH COULD FALL TO CAUSE SLICK SPOTS ON AREA ROADS. IN PARTICULAR...SNOW AFTER NIGHTFALL COULD CAUSE MORE WIDESPREAD TRAVEL IMPACTS EVEN IF ONLY VERY LIGHT AMOUNTS FALL. ROADS ARE MORE LIKELY TO ICE UP OR RETAIN A LIGHT DUSTING AFTER SUNSET. CONTINUE MONITORING WEATHER AND FORECAST CONDITIONS...AND CHECK THE CONDITION OF ROADS BEFORE HEADING OUT.
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LUBBOCK TX 1213 PM CST THU DEC 3 2009 TXZ023>026-029>032-035>038-041>044-040615- SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK- CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE... MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON... WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE... TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT 1213 PM CST THU DEC 3 2009 ...LIGHT SNOW ACCUMULATIONS POSSIBLE LATER TODAY AND TONIGHT... A COLD CANADIAN AIRMASS COMBINED WITH A DISTURBANCE PASSING OVERHEAD WILL PRODUCE AREAS OF LIGHT SNOW ACROSS THE CENTRAL AND EASTERN SOUTH PLAINS...AND PORTIONS OF THE ROLLING PLAINS...LATER TODAY AND TONIGHT. MOST ACCUMULATIONS WILL BE VERY LIGHT...BUT ENOUGH COULD FALL TO CAUSE SLICK SPOTS ON AREA ROADS. IN PARTICULAR...SNOW AFTER NIGHTFALL COULD CAUSE MORE WIDESPREAD TRAVEL IMPACTS EVEN IF ONLY VERY LIGHT AMOUNTS FALL. ROADS ARE MORE LIKELY TO ICE-UP OR RETAIN A LIGHT DUSTING AFTER SUNSET. CONTINUE MONITORING WEATHER AND FORECAST CONDITIONS...AND CHECK THE CONDITION OF ROADS BEFORE HEADING OUT.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201096, 201097, 201098, 201099, 201100, 201101.